New York, 2010Damaging Winds in New York, June 27, 2010
June 27, 2010 · NWS ALY · 2 events in 1 county or zone
A warm front gradually moved northward across east central New York during the afternoon hours of Sunday, June 27th. A severe thunderstorm developed along the boundary over Columbia County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front gradually moved northward across east central New York during the afternoon hours of Sunday, June 27th. A severe thunderstorm developed along the boundary over Columbia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 27, 3:23 PM EST, 33 minutes earlier.
Area forecast discussion, Jun 27, 3:23 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
423 PM EDT SUN JUN 27 2010
.SYNOPSIS...
A WARM FRONT WILL MOVE TO OUR NORTH TONIGHT...IT WILL BE A WARM AND
MUGGY NIGHT. SURFACE LOW PRESSURE WILL PASS TO OUR NORTH INTO
NEW ENGLAND MONDAY...DRAGGING A COLD FRONT ACROSS THE AREA. SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM AS IT MOVES THROUGH
WITH SOME STORMS PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS. A MUCH
COOLER AIRMASS WILL BE USHERED IN THE MID TO LATE WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM FRONT SNAKES EASTWARD FROM LOW PRESSURE OVER THE WESTERN
GREAT LAKES ACROSS NEW YORK STATE INTO SOUTHERN/CENTRAL NEW
ENGLAND. LAPS SHOWS CAPE VALUES INCREASING WITH HEATING ESPECIALLY
ON THE WARM SIDE OF THE BOUNDARY. FORCING WILL REMAIN WEAK INTO
THIS EVENING...UNTIL THE LOW LEVEL JET MOVES IN AND STRENGTHENS
OVERNIGHT. HAVE SMALL SHORT WAVES MOVING THROUGH FAST FLOW ON THE
SOUTHERN PERIPHERY OF THE UPPER LOW NEAR JAMES BAY WHICH THE
MODELS HAVE A TOUGH TIME RESOLVING. BULK SHEAR 0-6KM QUITE STRONG
ACROSS REGION AROUND 50 KNOTS...HOWEVER MID LEVEL LAPSE RATES ARE
RATHER WEAK. THE BOUNDARY WILL PROVIDE FOCUS FOR CONVECTION. THE
GFS IS A BIT QUICKER MOVING THE FRONT NORTH TONIGHT THAN THE NAM.
THE STORM PREDICTION CENTER DOES HAVE WESTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA IN SLIGHT RISK FOR SEVERE
THUNDERSTORMS...ALONG AND TO THE SOUTH OF THE BOUNDARY. WILL
HIGHLIGHT IN HAZARDOUS WEATHER OUTLOOK.
WILL BE A WARM AND MUGGY NIGHT WITH LOWS IN THE MID 60S TO LOWER 70S
WITH INCREASING DEW POINTS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE MAINLY SOUTH AND EAST
OF THE CAPITAL DISTRICT MONDAY AFTERNOON WHERE WILL HAVE BEST
INSTABILITY AND FORCING.
WILL BE IN THE WARM SECTOR MONDAY WITH HIGH DEW POINTS IN THE UPPER
60S TO LOWER 70S. MODELS ARE IN FAIRLY GOOD AGREEMENT PASSING
SURFACE LOW TO OUR NORTH INTO NORTHERN NEW ENGLAND AND SWEEPING THE
COLD FRONT ACROSS THE AREA. THE GFS IS A BIT FASTER THAN THE NAM AND
ECMWF. THUNDERSTORMS SHOULD BE ONGOING MONDAY MORNING WITH COVERAGE
INCREASING WITH HEATING. ALONG AND SOUTH OF THE COLD FRONT MODERATE
INSTABILITY WILL DEVELOP. AN UPPER LEVEL JET STREAK WILL MOVE INTO
THE REGION AND THE MODELS CONTINUE TO INDICATE THE LOCAL AREA WILL
BE UNDER THE RIGHT REAR ENTRANCE REGION. MAIN THREAT DAMAGING WINDS.
ALSO...PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE UP TO
ABOUT 2 INCHES...SO SOME STORMS WILL PRODUCE VERY HEAVY DOWNPOURS.
WILL HAVE ENHANCED WORDING FOR GUSTY WINS AND HEAVY RAINS IN ZONES.
WILL GET VERY WARM AND WITH HIGH DEW POINTS BE VERY COMFORTABLE
MONDAY. HEAT INDICES WARE EXPECTED TO WARM INTO THE LOWER 90S ACROSS
MUCH OF THE AREA.
HEIGHT FALLS THROUGH TUESDAY NIGHT AS UPPER LEVEL LOW MOVES
SOUTHEAST ACROSS EASTERN CANADA. WILL HAVE CYCLONIC FLOW ACROSS
REGION WITH SURFACE HIGH PRESSURE NOT EXPECTED TO BEGIN TO BUILD IN
UNTIL TUESDAY NIGHT. COOLER AIR WILL FILTER IN ON WESTERLY WINDS
TUESDAY...WITH SEASONABLE TEMPERATURES EXPECTED.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE EXTENDED PERIOD WILL BEGIN WITH A CLOSED LOW MOVING ACROSS THE
ST. LAWRENCE VALLEY FOR WEDNESDAY INTO THURSDAY. WITH THIS LOW
REMAINING NORTH OF THE REGION...MOST OF THE PRECIP ASSOCIATED WITH
THIS SYSTEM WILL REMAIN NORTH OF THE US/CANADA BORDER. HOWEVER...DUE
TO THE COLD AIR ALOFT...SOME ISOLD INSTABILITY SHOWERS ARE POSSIBLE
FOR AREAS NORTH OF THE CAPITAL REGION FOR WED-THURS.
ELSEWHERE...JUST SOME PASSING CU WILL DOMINATE THE SKY WITH DRY
CONDITIONS. THE MAIN IMPACT OF THIS SYSTEM ON OUR AREA WILL BE
RATHER COOL TEMPERATURES. WITH 850 HPA TEMPS AS LOW AS 3-7 DEGREES C
AT TIMES...MAX TEMPS ON WED AND THURS WILL ONLY REACH THE LOW TO MID
70S IN THE VALLEYS...WITH 60S GENERALLY ACROSS THE HIGHER TERRAIN.
LOWS WILL GENERALLY BE IN THE LOW 50S IN THE VALLEYS...WITH 40S IN
THE HILLS AND MOUNTAINS. EVEN SOME MID-UPPER 30S WILL BE POSSIBLE
FOR THE HIGHEST TERRAIN ALONG THE SPINE OF THE SOUTHERN GREEN
MOUNTAINS...AS WELL AS THE INDIAN LAKE RANGE OF THE SOUTHERN DACKS.
THE UPPER LOW WILL MOVE NORTHEASTWARD AND AWAY FROM THE REGION FOR
FRIDAY...ALLOWING FOR HIGH PRESSURE AT THE SFC TO MOVE INTO THE
REGION. A BUILDING RIDGE ACROSS THE MISSISSIPPI VALLEY WILL SPREAD
EASTWARD THROUGH THE WEEKEND. THIS WILL KEEP THE DRY WEATHER IN
PLACE THROUGH THE UPCOMING WEEKEND ALONG WITH MODERATING TEMPS.
HIGHS IN THE CAPITAL REGION WILL REACH THE UPPER 70S FOR FRI...WITH
LOW 80S FOR SAT...AND MID 80S FOR SUNDAY.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SOME CONVECTION DEVELOPING AND MOVING EASTWARD ALONG A WARM FRONT
OVER CENTRAL NY. HAVE INCLUDED VCSH AT KGFL AND KALB THIS
AFTERNOON...BUT DELAYED VCSH AT KPOU UNTIL EVENING AS SOME CLEARING
HAS OCCURRED THERE. OTHERWISE...CLOUDS WILL INCREASE THIS AFTERNOON
AND EVENING.
TONIGHT...MAINLY AFTER MIDNIGHT...A MORE ORGANIZED CONVECTIVE
COMPLEX MAY IMPACT THE TAF SITES. HAVE INCLUDED -SHRA/SHRA IN
TAFS STARTING AT 05Z ALONG WITH CB. MVFR VSBYS AND CIGS POSSIBLE
WITH THIS FEATURE AROUND 08Z/09Z AT KALB AND KGFL...WHILE BRUNT
OF THIS CONVECTIVE COMPLEX MAY REMAIN NORTH OF KPOU UNTIL LATE
MONDAY MORNING.
WINDS OUT OF THE S TO SSW WILL CONTINUE THIS AFTERNOON...
DECREASING BRIEFING OVERNIGHT AT KGFL AND KPOU. SOME GUSTY WINDS
MAY ACCOMPANY THE AFOREMENTIONED CONVECTIVE COMPLEX IN THE EARLY
MORNING HOURS. LATE MONDAY MORNING...SOUTHERLY WINDS WILL INCREASE
8-13 KTS WITH GUSTS AROUND 20 KTS BY AFTERNOON...AHEAD OF A COLD
FRONT.
OUTLOOK...
MON NIGHT...VFR...WITH CHC OF -SHRA MAINLY IN THE EVENING.
TUE-FRI...VFR...NO SIG WX.
&&
.FIRE WEATHER...
A WARM FRONT WILL MOVE TO OUR NORTH TONIGHT...IT WILL BE A WARM AND
MUGGY NIGHT. SURFACE LOW PRESSURE WILL PASS TO OUR NORTH INTO
NORTHERN NEW ENGLAND MONDAY...DRAGGING A COLD FRONT ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM AS IT MOVES
THROUGH WITH SOME STORMS PRODUCING HEAVY DOWNPOURS AND GUSTY WINDS.
A MUCH COOLER AIRMASS WILL BE USHERED IN THE MID TO LATE WEEK PERIOD.
RELATIVE HUMIDITIES WILL RECOVER 90 TO NEAR 100 PERCENT TONIGHT AND
DROP TO MINIMUMS OF 50 TO 60 PERCENT MONDAY AFTERNOON. A RECOVERY TO
95 TO NEAR 100 PERCENT IS EXPECTED MONDAY NIGHT WITH MINIMUMS OF 40
TO 50 PERCENT TUESDAY AFTERNOON.
LIGHT SOUTHERLY WINDS WILL INCREASING OVERNIGHT AND BECOMING GUSTY ON
MONDAY. WINDS WILL SHIFT TO THE WEST WITH THE PASSAGE OF A COLD
FRONT.
&&
.HYDROLOGY...
A WARM FRONT WILL CONTINUE TO MOVE NORTHWARD ACROSS THE AREA TONIGHT
AND WILL BE A FOCUS FOR CONVECTION. SURFACE LOW PRESSURE WILL PASS
TO OUR NORTH INTO NORTHERN NEW ENGLAND MONDAY...DRAGGING A COLD
FRONT ACROSS THE AREA ACCOMPANIED BY CONVECTION. PRECIPITABLE WATER
VALUES ARE FORECAST TO INCREASE UP TO ABOUT 2 INCHES...THIS SOME
STORMS WILL PRODUCE VERY HEAVY DOWNPOURS WHICH COULD RESULT IN MINOR
URBAN FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...ALONG WITH
RAPID RISES ON SMALL STREAMS CREEKS. HOWEVER...THE POTENTIAL FOR
RIVER FLOODING APPEARS MINIMAL AT THIS TIME. RIVER AND STREAM FLOW
IS GENERALLY NEAR NORMAL.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER AND LAKE LEVELS... PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...FRUGIS
AVIATION...KGM
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Jun 27, 3:54 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
454 PM EDT SUN JUN 27 2010
CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015-
281100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
454 PM EDT SUN JUN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN CATSKILLS...SOUTHERN
PORTION OF THE CAPITAL DISTRICT...MID HUDSON VALLEY...TACONICS...
BERKSHIRES...NORTHWESTERN CONNECTICUT AND SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS EVENING IN THE
VICINITY OF A WARM FRONT MOVING GRADUALLY NORTH ACROSS THE AREA.
THERE IS A SLIGHT CHANCE A STORM OR TWO COULD BECOME SEVERE
PRODUCING DAMAGING WINDS. THE STORMS WILL MOVE EASTERLY AT 25 TO
30 MPH.
THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS OVERNIGHT AS A
COLD FRONT APPROACHES FROM THE WEST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY MONDAY WITH A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON HOURS AS A COLD
FRONT MOVES ACROSS THE AREA. THE MAIN THREAT WILL BE FOR DAMAGING
WINDS. THE STORMS WILL MOVE EASTERLY AT 30 TO 40 MPH.
IN ADDITION...STORMS WILL PRODUCE HEAVY DOWNPOURS WHICH WILL LIKELY
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND
RAPID RISES ON SMALL STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ032-033-038>043-048>050-082>084-281100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
454 PM EDT SUN JUN 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN ADIRONDACKS...MOHAWK
VALLEY INCLUDING SCHENECTADY...SARATOGA LAKE GEORGE REGION.
.DAY ONE...TONIGHT.
CHANCES FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. SOME OF THE STORMS COULD BECOME STRONG
PRODUCING GUSTY WINDS...ESPECIALLY ACROSS THE SOUTHERN ADIRONDACKS.
THE STORMS WILL MOVE EASTERLY AT 30 TO 40 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE LIKELY MONDAY AS A COLD FRONT MOVES ACROSS THE
AREA. SOME OF THE STORMS COULD BECOME STRONG PRODUCING GUSTY WINDS.
THE STORMS WILL MOVE EASTERLY AT 30 TO 40 MPH.
IN ADDITION...STORMS WILL PRODUCE HEAVY DOWNPOURS WHICH WILL LIKELY
CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND
RAPID RISES ON SMALL STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 27, 3:15 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT SUN JUN 27 2010
NYZ058>061-272115-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-
415 PM EDT SUN JUN 27 2010
...A STRONG THUNDERSTORM IN
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
GREENE COUNTY IN EAST CENTRAL NEW YORK...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR COXSACKIE...OR ABOUT 11 MILES
NORTHWEST OF HUDSON...AND MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
COXSACKIE AND NEW BALTIMORE BY 420 PM EDT
COXSACKIE BY 425 PM EDT
KINDERHOOK AND VALATIE BY 435 PM EDT
CHATHAM BY 445 PM EDT
CHATHAM AND PHILMONT BY 450 PM EDT
AUSTERLITZ BY 505 PM EDT
SOME WEAK ELEVATED ROTATION HAS BEEN OBSERVED WITH THIS STRONG
STORM.
RAINFALL AMOUNTS WILL RANGE FROM A TENTH OF AN INCH TO A HALF AN
INCH.
TAW
Thunderstorm Wind, Columbia
- When
- June 27, 3:56 PM EST
- Where
- Columbia County, 0.69 mi N of Martindale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.210, -73.630
Several trees were reported down in Martindale due to strong thunderstorm winds. One tree was reported to be blocking a road.
Thunderstorm Wind, Columbia
- When
- June 27, 4:00 PM EST
- Where
- Columbia County, 0.19 mi S of Hillsdale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.177, -73.520
Trees were reported down due to strong thunderstorm winds resulting in the closure of Route 22, all lanes, south of Route 23 in Hillsdale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, June 27, 20101 death · 4 injured · $1.3 million · EF1 · 7 events
- Excessive Heat in Pennsylvania, June 27, 20102 deaths · 2 events
- Flash Flooding and Hail in Georgia, June 27, 20101 death · $55,000 · 1 in hail · 20 events
- Tornado and Hail in Ohio, June 27, 2010$843,000 · EF1 · 48 events
- Flash Flood and Damaging Wind in Illinois, June 27, 2010$1.0 million · 52 kt wind · 2 events
- Tornado in Wisconsin, June 27, 20101 injured · $75,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, June 27, 2010$175,000 · 60 kt wind · 14 events
- Tornado and Hail in Pennsylvania, June 27, 2010$208,000 · EF0 · 8 events
- Flash Flooding and Hail in Illinois, June 27 to 28, 2010$137,000 · 52 kt wind · 15 events
- Damaging Wind and Lightning Strike in Indiana, June 27, 2010$200,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Georgia, June 27, 2010$137,000 · 1 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 27, 20101 injured · $100,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232730, 232731.